Hail, Stark
- When
- August 9, 4:47 PM EST
- Where
- Stark County, 4.27 mi SSW of New Franklin
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.740, -81.100
Police reported quarter size hail in Minerva.
Showers and thunderstorms developed along a stationary front over Northern Ohio from late afternoon into the overnight hours. Some of the thunderstorms became severe producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Showers and thunderstorms developed along a stationary front over Northern Ohio from late afternoon into the overnight hours. Some of the thunderstorms became severe producing large hail and damaging winds. The strongest storm produced golf ball size hail in Knox County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 9, 2:20 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 320 PM EDT THU AUG 9 2012 .SYNOPSIS... LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE ACROSS THE WESTERN BASIN OF LAKE ERIE FRIDAY. THE LOW WILL DRIFT INTO THE CENTRAL GREAT LAKES SATURDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AREA BECOMING UNSTABLE WITH CAPE PUSHING ABOVE 1000 J/KG OVER NE OHIO WHERE SUN IT SHINNING THROUGH. IN ADDITION PLENTY OF BOUNDARIES FROM THE MORNING CONVECTION FOR SCATTERED THUNDERSTORMS TO FIRE ON. SCATTERED TSRA THIS EVENING WILL GIVE WAY TO WIDESPREAD CONVECTION OVERNIGHT AS SURFACE LOW APPROACHES FROM THE SOUTHWEST. TSRA WILL BECOME MORE WIDESPREAD AHEAD OF LOW TONIGHT 300 MB JET DIPS INTO BASE OF LOW WAVE TROUGH OVER GREAT LAKES. MODELS COMING INTO MUCH BETTER AGREEMENT ON THE TRACK OF THE LOW. CURRENT ECMWF NOW MIRRORING GFS/NAM 00Z SOLUTION TAKING LOW ACROSS THE WESTERN LAKE ERIE FRIDAY MORNING. WITH THE WESTERN TRACK OF THE LOW WARM FRONT WILL LIFT OVER NE OH OVERNIGHT ADDING INCREASED SHEAR OVERNIGHT. SPC HAS ENTIRE AREA IN SLIGHT RISK FOR TONIGHT. CONTINUED THREAT WILL BE FROM DAMAGING WINDS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... MODELS CONTINUE WITH LOW PRESSURE DRIFTING INTO THE CENTRAL LAKES AND A SERIES OF WEAK TROUGHS ROTATING ACROSS THE AREA. IN ADDITION 850 MB TEMPS DIP TO 10C SETTING UP THE POTENTIAL FOR LAKE EFFECT SHOWERS EAST OF CLEVELAND. BASED UPON THE UNSETTLED NATURE OF THE SITUATION CONTINUED WITH A FORECAST OF SCATTERED SHOWERS. HIGH PRESSURE FINALLY EJECT SURFACE LOW DURING THE DAY SUNDAY. && .LONG TERM /MONDAY THROUGH THURSDAY/... AN UPPER LEVEL TROUGH WILL PERSIST OVER THE GREAT LAKES THROUGH THE EXTENDED. THE STRONGEST PIECE OF ENERGY MOVING THROUGH THIS TROUGH SHOULD MOVE ACROSS THE REGION ON TUESDAY. THIS MAY BRING A CHANCE OF THUNDERSTORMS AS EARLY AS MONDAY EVENING ACROSS NW OHIO THEN THE REMAINDER OF NORTHERN OHIO AND NW PA ON TUESDAY. HIGH PRESSURE WILL RETURN AT THE SURFACE ON WEDNESDAY WITH DRY CONDITIONS ANTICIPATED. TEMPERATURES THROUGH THE EXTENDED WILL BE NEAR SEASONAL AVERAGES. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... STATIONARY BOUNDARY LOCATED FROM BOWLING GREEN TO SOUTH OR KERI WILL CONTINUE TO WIGGLE ITS WAY SOUTHWARD THROUGH THE AFTERNOON. LOCATIONS NORTH OF THIS BOUNDARY WILL HAVE A CHANCE OF SEEING MVFR CEILINGS THROUGH THE AFTERNOON...ESPECIALLY ACROSS NW OHIO. LOCATIONS SOUTH OF THIS BOUNDARY AND EAST OF A KMFD TO MOUNT VERNON LINE WILL HAVE A CHANCE OF SEEING THUNDERSTORMS DEVELOP THROUGH THE EVENING. BEST CHANCES OF MVFR/IFR CEILINGS IN THUNDER WILL BE AT KCAK AND KYNG. OTHERWISE SOME SHOWERS WILL MOVE ALONG AND NORTH OF THE STATIONARY BOUNDARY INTO NW OHIO. IT APPEARS THAT ANY STEADY RAINFALL AND MVFR/IFR CONDITIONS WILL OCCUR AFTER 04Z ACROSS THE WEST EVENTUALLY REACHING NW PA AND EASTERN OHIO BY 11Z. THE WIND FORECAST WILL BE VERY CHALLENGING THROUGH THE NIGHT WITH EASTERLY WINDS BECOMING SOUTH TO SOUTHWEST BY SUNRISE. WIND SPEEDS SHOULD REMAIN 10 KNOTS OR LESS AWAY FROM THE THUNDERSTORMS. .OUTLOOK...PERIODS OF NON VFR POSSIBLE THURSDAY NIGHT AND FRIDAY. NON VFR POSSIBLE SATURDAY ACROSS NE OHIO INTO NW PA. && .MARINE... WINDS ON THE LAKE WILL BE VARIABLE OVER THE NEXT 24 HOURS WITH LOW PRESSURE TRACKING ACROSS THE LAKE. THE LOW WILL BE IN THE GENERAL VICINITY OF LAKE ERIE FRIDAY MORNING. THE MORE SIGNIFICANT WIND SPEEDS AND WAVES ARE EXPECTED TO COME BY FRIDAY EVENING AS THE LOW LINGERS OVER SOUTHERN ONTARIO. AT THIS POINT WINDS WILL BE SHIFTING TO THE SOUTHWEST AND WILL STAY STRONG AND FROM THE SOUTHWEST THROUGH THE DAY SATURDAY. WITH THE COLD AIR ADVECTION COULD EASILY SEE 30 KNOTS DURING THIS PERIOD. WINDS WILL SLOWLY DIMINISH SATURDAY NIGHT AND SUNDAY AS THE LOW PULLS AWAY AND HIGH PRESSURE BUILDS OVER THE OHIO VALLEY FOR SUNDAY/EARLY MONDAY. ANOTHER WEAK FRONT IS POSSIBLE MONDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...DJB NEAR TERM...DJB SHORT TERM...DJB LONG TERM...MULLEN AVIATION...MULLEN MARINE...OUDEMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 348 AM EDT THU AUG 9 2012 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-100800- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 348 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LOMBARDY
The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Police reported quarter size hail in Minerva.
Media reported thunderstorm winds brought down numerous large tree branches.
Law Enforcement relayed several reports of quarter to golf-ball sized hail in Gambier.
Trained spotter reported 1 to 2 inch diameter hail at Cedar Point.
The public reported a measured wind gust to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402503, 402504, 402508, 402532, 410301.